Illinois, 2020

Damaging Winds in Illinois, July 9, 2020

July 9, 2020 · NWS LOT · 6 events in 3 counties and zones

Scattered thunderstorms moved across portions of northern Illinois during the evening of July 9th producing areas of wind damage including a swath of wind damage in Elgin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northern Illinois during the evening of July 9th producing areas of wind damage including a swath of wind damage in Elgin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 9, 5:30 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 9, 5:30 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
630 PM CDT Thu Jul 9 2020

.SHORT TERM...
257 PM CDT

Through Friday night...

The chances for some severe thunderstorms and heavy rainfall
continue to be the primary concern for northern IL late this
afternoon through the evening.

Thunderstorm activity over our area has remained isolated to this
point. However, thunderstorms have been on the uptick to our west
over IA early this afternoon in advance of an approaching MCV
over central IA. The MCV will track eastward into northwestern IL
this evening, and over northeastern IL tonight. As it does so, it
will continue to interact with an uncapped and unstable environment
(1800 MLCAPE per the 18z DVN RAOB) thus leading to more numerous
showers and storm development in a band or two over northern IL
into this evening. The threat of severe thunderstorms will
continue to be primarily focused on some isolated instances of
damaging wind gusts over northern central, and perhaps parts of
northeastern IL this evening. This threat should wane across the
area later this evening and overnight.

The other threat with these storms this evening into tonight is
the threat for some periods of very heavy rainfall. Since the
storms are expected to develop into north to south oriented
bands, which will be nearly parallel to the steering layer flow,
the potential exists for a period of training storms over northern
IL this evening. This adds some concern for the potential for
some areas of flash flooding as the rain rates in these storms
could easily exceed 2" per hour. So, even though some of the area
has been on the dry side lately, I cannot rule out this
possibility especially in more urban areas. We have opted to hold
off on issuing a flash flood watch, but this will need to be
monitored closely for portions of northern IL this evening.

Some showers and storms could linger over eastern IL and
northwestern IL late tonight, but this activity should begin to
shift out of the area Friday morning. Thereafter, it appears that
Friday afternoon could be mainly dry across the area. Temperatures
should also be cooler on Friday as some breezy northwesterly winds
develop and usher in a bit cooler airmass. Expect high
temperatures to be in the mid to upper 80s.

KJB

&&

.LONG TERM...
316 PM CDT

Saturday through Thursday...

Northwest flow expected over the weekend with some model
discrepancies regarding potential northwest flow shortwave. NAM
and GFS both have a more amplified shortwave (likely result of
convective enhancement) with an attendant greater convective
risk, though with differing timing (GFS Saturday night vs NAM
Sunday). The ECMWF doesn't really have any meaningful shortwave
with the northwest flow this weekend and would support largely a
dry weekend. While a more amplified solution cannot be ruled out,
leaning toward the less amplified ECMWF solution. NBM pops were
fairly aggressive for the weekend, so reverted back to previous
shift's lower pops. Certainly the NAM/GFS would support hanging
on to these pops, and should these more amplified solutions
verify, then pops would likely need to be bumped up once
confidence in timing increases.

Would appear the massive/intense heat dome over the central and
western U.S. looks like it will briefly bulge northeastward into
the area Tues/Wed time frame in advance of a northern stream
shortwave trough. This should allow temps to rebound back into the
90s by Tuesday with NBM keeping 90s going the remainder of the
week. Worth noting that if convection/convective debris were to
linger during the afternoon, then there could be an unscheduled
break in the 90 degree heat.

Tightening geopotential height gradient between the strong upper
ridge and northern stream trough will result in a corridor of
stronger flow aloft, which could certainly support a ring of fire
type pattern with attendant strong/severe convective threat on the
northern flanks of the upper ridge. At this distance, hard to say
where exactly this will set-up and if it will affect our CWA. Our
best chances look to be in the midweek Tue-Thu time frame, which
is where NBM pops were targeting the best chances. Beyond that
time frame, medium range ensemble guidance continues to suggest
the heart of the upper ridge will build northeast into the Midwest
next weekend. If this pans out, an even more intense spell of
heat would be possible at that time.

- Izzi

&&

.AVIATION...
For the 00Z TAFs...

630 PM...Forecast concerns include...

Thunderstorms this evening.
Showers and mvfr cigs overnight/daybreak.
Gusty northwest winds Friday.

Isolated thunderstorms continue to develop across northern IL
late this afternoon with a line of storms crossing into northwest
IL. The isolated activity will continue over the next few hours
with coverage likely increasing toward the WI/IL state line. The
line of storms to the west is expected to move east across the
terminals through the evening. Any of these storms will be able to
produce strong/erratic winds/outflows along with very heavy rain
that may briefly reduce visibility to 1sm or less. After this
activity ends late this evening...there will be a continued chance
for showers overnight and toward daybreak Friday morning. Only
medium confidence for coverage but opted to add prevailing showers
to this forecast. During this time period...cigs are expected to
lower into mvfr with low mvfr or ifr cigs possible. Confidence is
low for cigs overnight and cigs should lift quickly by mid/late
Friday morning...possibly scattering out by midday.

Prevailing winds outside of the thunderstorms will likely be south
or south/southeast early this evening with gusts into the 20kt
range. Winds will likely become disturbed with convective activity
possibly becoming light southeast late this evening and then
shifting northwest with a cold front in the predawn hours. Winds
and gusts will steadily increase Friday morning with gusts into
the lower/mid 20kt range through sunset Friday evening. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 9, 3:08 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
408 PM CDT Thu Jul 9 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-102115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
408 PM CDT Thu Jul 9 2020 /508 PM EDT Thu Jul 9 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated damaging wind risk...up to 70 mph.
     Limited hail risk...up to quarter size.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Thunderstorms will increase in coverage this evening and could
continue into the portions of the overnight hours. A few of the
storms this evening could become strong to locally severe with
damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Monday...
  Limited Thunderstorm Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

There is a small chance of thunderstorms this weekend. Hot weather
is expected to return Tuesday and Wednesday with some threat of
thunderstorms as well.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening, especially along the I-39
corridor.

GENERAL STORM MOTION OF THE DAY:

 Moving toward northeast at 15 to 20 mph.

LMZ740>745-102115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
408 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
    Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Sunday...
  Limited Thunderstorm Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

- Izzi

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 9, 5:11 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
611 PM CDT Thu Jul 9 2020

ILZ004>006-011>013-103-100015-
Lake IL-Kane IL-Boone IL-De Kalb IL-McHenry IL-DuPage IL-
Northern Cook IL-
611 PM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...DE KALB...KANE...
MCHENRY...DUPAGE...NORTHWESTERN COOK AND BOONE COUNTIES UNTIL 715 PM
CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms over
northeastern Illinois. Each have the potential to produce wind gusts
in excess of 50 mph which is strong enough to down small tree limbs.
Small hail is possible, too. Move indoors if you hear thunder!

LAT...LON 4249 8780 4227 8783 4202 8767 4200 8773
      4202 8782 4198 8782 4201 8789 4200 8794
      4172 8791 4169 8796 4169 8803 4173 8803
      4172 8860 4163 8860 4163 8894 4249 8894
TIME...MOT...LOC 2309Z 233DEG 49KT 4201 8866

Borchardt

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cook

When
July 9, 5:41 PM CST
Where
Cook County, Palatine
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.100, -88.050

A large tree limb was blown down.

Thunderstorm Wind, Lake

When
July 9, 5:48 PM CST
Where
Lake County, Long Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.180, -88.000

A large tree limb was blown down.

Thunderstorm Wind, Lake

When
July 9, 6:03 PM CST
Where
Lake County, Grayslake
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.350, -88.050

A large tree limb was blown down across a road.

Thunderstorm Wind, Kane

When
July 9, 6:08 PM CST
Where
Kane County, 0.71 mi NW of South Elgin
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.007, -88.290

Trees were blown down and a steel pier on the Fox River was damaged.

Thunderstorm Wind, Kane

When
July 9, 6:10 PM CST to 6:12 PM CST
Where
Kane County, 0.91 mi WSW of Elgin to 0.83 mi S of Elgin Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.023, -88.295

A swath of wind damage occurred in Elgin starting north of Route 20 and west of Route 31 and continuing northeast between Route 31 and Dundee Avenue, ending south of Interstate 90. Numerous trees and tree limbs were blown down. Some trees were uprooted. Two tree limbs were blown down onto a car. Utility poles and power lines were also blown down.

Thunderstorm Wind, Lake

When
July 9, 6:49 PM CST
Where
Lake County, Libertyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.280, -87.950

Wind gusts were estimated to 60 mph and 2 inch diameter tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904143, 904144, 904145, 904149, 904147, 904146.